Acute methotrexate toxicity seen as plaque psoriasis ulceration and necrosis: A diagnostic clue

Julie L. Fridlington, Julia Tripple, Jason S. Reichenberg, Clifton S. Hall, Dayna G. Diven

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

In addition to the well-known signs of methotrexate toxicity, rare cutaneous side effects have been described. These cutaneous signs may provide a diagnostic clue into the diagnosis of toxicity as well as facilitate early and aggressive therapy. We describe the case of a 37- year-old male, with a diagnosis of psoriasis, who developed characteristic signs and symptoms of acute methotrexate toxicity after receiving an unknown amount of intravenous methotrexate. The patient experienced a distinct change in the morphology of his existing psoriatic plaques, which became ulcerated and necrotic in the week following the methotrexate injection. Shortly after the development of cutaneous erosions, the patient developed pancytopenia, which ultimately led to his death. Ulceration and necrosis of cutaneous psoriasis plaques may serve as a herald for the impending development of life-threatening pancytopenia in patients with acute methotrexate toxicity.

Original languageEnglish (US)
JournalDermatology Online Journal
Volume17
Issue number11
StatePublished - Nov 1 2011
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this